Jan. 5, 2006 -- The FDA and drug company GlaxoSmithKline are alerting doctors about reports of new or worsening diabetic eye complications in patients with diabetes taking the drugs Avandia or Avandamet.
The complication, called macula edema, results from fragile and leaking blood vessels in the eye and can lead to blurry vision; it affects the part of the eye where sharp, straight-ahead vision occurs. If you notice any changes in your vision, such as blurred vision, decreased color sensitivity, or a change in the ability to see in the dark, let your doctor know.
A GlaxoSmithKline letter sent to doctors makes these points:
- The reports are "very rare."
- Most patients also reported swelling in their legs and feet (peripheral edema) at the same time.
- In some cases the macula edema stopped or improved when patients stopped taking the drugs.
- In one case, macula edema stopped when the drug's dose was reduced.
Worldwide, more than 5 million people have taken Avandia and 769,000 have taken Avandamet, states the GlaxoSmithKline letter, which is posted on the FDA's web site.
Diabetes and Swelling
Diabetes can cause swelling, including swelling or edema of the back layer of the eyes. This layer contains blood vessels that can become damaged and fragile as a complication of long-standing diabetes.
Macula edema also can be related to poor control of blood sugar, high blood pressure, and abnormal cholesterol levels.
Diabetic retinopathy is a result of high blood sugar. If you have diabetic retinopathy, at first you may notice no changes to your vision. However, it can cause severe vision loss or blindness, if untreated. Diabetic retinopathy damages tiny blood vessels in the retina, which senses light and is located at the back of the eye.
People with diabetes are advised to get eye exams at least once a year from an ophthalmologist, regardless of any drugs they take.